Wisconsin, 2011

Blizzard in Wisconsin, February 1 to 2, 2011

February 1 to 2, 2011 · NWS GRB · 3 events in 3 counties and zones

Strong north-northeast winds gusted as high as 40 to 50 mph as a low pressure system moved across the Midwest, producing blizzard conditions for a brief time late on February 1st and early on the 2nd. Three to seven inches of snow fell on top of a heavy blanket of snow that fell the previous day (a result of lake effect and an upper level disturbance).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong north-northeast winds gusted as high as 40 to 50 mph as a low pressure system moved across the Midwest, producing blizzard conditions for a brief time late on February 1st and early on the 2nd. Three to seven inches of snow fell on top of a heavy blanket of snow that fell the previous day (a result of lake effect and an upper level disturbance).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 1, 3:29 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Feb 1, 3:29 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
329 PM CST TUE FEB 1 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE NEAR LAKE MICHIGAN AS BIG
STORM OVER SOUTHERN ILLINOIS MOVES TO THE NORTHEAST. THE NORTHERN
EXTENT OF THE SIGNIFICANT SNOW IS TRICKY...AND THERE IS RELATIVELY
LARGE VARIABILITY IN THE MODEL PRECIPITATION FIELDS. NORTHEAST
WISCONSIN OFTEN GETS LITTLE SNOW FROM SYSTEM AS FAR SOUTH AS THIS
ONE IS...BUT THIS STORM IS EXCEPTIONAL...AND LOW LEVELS HAVE BEEN
MOISTENED SIGNIFICANTLY FROM FLOW OVER LAKE MICHIGAN. SO WE THINK
THAT SIGNIFICANT SNOW WILL FALL SOUTH OF A KEWAUNEE TO OSHKOSH
LINE WITH LIGHTER SNOW FURTHER NORTH TO A STURGEON BAY TO GREEN
BAY TO WISCONSIN RAPIDS LINE.

THE STRONG PRESSURE GRADIENT PRODUCED BY THE STORM AND THE LARGE
ARTIC HIGH OVER THE NORTHERN PLAINS WILL PRODUCE STRONG NORTHEAST
WINDS OVER EAST CENTRAL AND PARTS OF NORTHEAST WISCONSIN. SO EVEN
IF THE SNOW IS NOT THAT HEAVY THERE WILL BE SIGNIFICANT BLOWING
AND DRIFTING SNOW TONIGHT. BLIZZARD CONDITIONS ARE ESPECIALLY
LIKELY IN MANITOWOC AND KEWAUNEE COUNTIES WHERE UP TO 16" OF LAKE
EFFECT SNOW FELL DURING THE LAST 12 HOURS.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
THE WEATHER PATTERN WILL CONTINUE TO BE DOMINATED BY BUILDING
WEST COAST RIDGE WITH TROUGH CONTINUING ACROSS EASTERN NORTH
AMERICA INTO THE WEEKEND AND THEN WILL CONTINUE THROUGH THE
MIDDLE OF NEXT WEEK.

ON WEDNESDAY NIGHT...A COLD NIGHT IS IN STORE WITH LOW TEMPERATURES
AT MOST LOCATIONS BELOW ZERO. THE COMBINATION OF THE COLD TEMPERATURES
AND WEST TO SOUTHWEST WINDS WILL CAUSE WIND CHILL READINGS TO DROP TO
20 BELOW TO 25 BELOW ZERO IN MANY LOCATIONS. ONCE CURRENT HEADLINES
ARE TAKEN DOWN OR ALLOWED TO EXPIRE ON WEDNESDAY...WIND CHILL
ADVISORIES WILL MORE THAN LIKELY BE NEEDED. MODELS CONTINUE TO SHOW
MILD PACIFIC AIR AT 850MB SPILLING INTO THE REGION ON THURSDAY. WITH
INVERSION SETTING UP...TEMPERATURES MAY HAVE A HARD TIME WARMING UP.
DID NOT GO QUITE AS COLD AS THE MEX GUIDANCE...BUT NOT AS WARM AS
SOME SURROUNDING OFFICES. THE WARMEST MAX TEMPERATURES ON THURSDAY
WILL BE OVER THE HIGHER TERRAIN REGION OF NORTH CENTRAL WISCONSIN WHERE
THEY CAN TAP INTO THE WARMER AIR ALOFT.

MODELS CONTINUE TO SHOW UPPER TROUGH SLOWLY SWINGING ACROSS THE  REGION
OVER THE WEEKEND. VARYING SOLUTIONS ON DEPTH OF TROUGH AND
SHORTWAVE
ENERGY ROTATING AROUND THE UPPER TROUGH. ENOUGH CONFIDENCE TO BRINGING
A CHANCE OF LIGHT SNOW TO THE WEST FRIDAY AFTERNOON...THEN CONTINUE
CHANCES FOR SNOW SHOWERS FRIDAY NIGHT THROUGH SATURDAY NIGHT. THE UPPER
TROUGH SHOULD SHIFT EAST ON SUNDAY WITH ONLY SMALL CHANCES FOR
LAKE EFFECT SNOW SHOWERS OVER THE FAR NORTH. ANOTHER SYSTEM WILL AFFECT
THE REGION ON SUNDAY NIGHT INTO MONDAY...BRINGING ANOTHER CHANCE
FOR LIGHT SNOW TO THE REGION.
&&

.AVIATION...MVFR OR VFR CIGS EXPECTED NORTH OF A MNM TO ISW LINE.
IFR CIGS AND VSBYS AND STRONG NORTHEAST WINDS EXPECTED TO THE
SOUTH IN SNOW. CONDITIONS NEAR OR BELOW MINIMUMS ARE LIKELY BYLATE
EVENING AT MTW AND OSH.
&&

.CLIMATE...DAY 31 OF CONSECUTIVE DAYS BELOW FREEZING AT GREEN
BAY. RECORD IS 52 DAYS SET DURING THE WINTER OF 1978/79.
TEMPERATURES COULD APPROACH FREEZING ON SATURDAY FOR THE BEST
CHANCE OF REACHING 32 DEGREES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 9 PM THIS EVENING TO 10 AM CST WEDNESDAY
FOR WIZ040-048>050.

WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR WIZ040-050.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM CST
WEDNESDAY FOR WIZ022-038-039-045.

&&

RDM/ECKBERG
Hazardous weather outlook, Feb 1, 3:17 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
317 PM CST TUE FEB 1 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
317 PM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

BLIZZARD CONDITIONS ARE EXPECTED IN KEWAUNEE...MANITOWOC...CALUMET
AND WINNEBAGO COUNTIES FROM LATE THIS EVENING THROUGH WEDNESDAY
MORNING DUE TO HEAVY SNOW AND SIGNIFICANT BLOWING AND DRIFTING
SNOW. LIGHTER SNOW AND SIGNIFICANT BLOWING AND DRIFTING SNOW ARE
EXPECTED FURTHER NORTH IN DOOR...BROWN...OUTAGAMIE AND WAUSHARA
COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

ALTHOUGH THE SNOW FROM THE STORM WILL END WEDNESDAY MORNING...STRONG
NORTH WINDS WILL CONTINUE TO GENERATE BLOWING AND DRIFTING SNOW
ACROSS EAST-CENTRAL WISCONSIN WEDNESDAY.

COLDER AIR BEING PULLED INTO THE REGION BEHIND THE DEPARTING
STORM WILL SEND TEMPERATURES BELOW ZERO OVER MUCH OF NORTHEAST
WISCONSIN WEDNESDAY NIGHT. THESE COLD TEMPERATURES...COMBINED WITH
WEST WINDS OF AROUND 10 MPH...WILL GENERATE WIND CHILL VALUES IN
THE 20 TO 30 BELOW ZERO RANGE. A WIND CHILL ADVISORY MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-022130-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
317 PM CST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

NORTHEAST GALES ARE EXPECTED TONIGHT. HEAVY FREEZING SPRAY IS
ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE NORTH GALES AND FREEZING SPRAY WILL CONTINUE INTO
WEDNESDAY...THEN DIMINISH.

RDM/ECKBERG

In the hours before

Local storm report, Feb 1, 4:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
453 PM CST TUE FEB 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     SNOW             1 N DARBOY              44.24N 88.38W
02/01/2011  M3.6 INCH        OUTAGAMIE          WI   TRAINED SPOTTER

            STORM TOTAL

&&

TIMK
Special weather statement, Feb 1, 7:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
728 PM CST TUE FEB 1 2011

WIZ022-039-040-049-050-020330-
DOOR-BROWN-KEWAUNEE-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...GREEN BAY...ALGOMA...
CHILTON...TWO RIVERS
728 PM CST TUE FEB 1 2011

...LAKE EFFECT SNOW CONTINUES ACROSS THE EASTERN FOX VALLEY AND
LAKESHORE...

THE MAIN BAND OF LAKE EFFECT SNOW WILL CONTINUE TO AFFECT KEWAUNEE...
SOUTHEAST BROWN...NORTHWEST MANITOWOC AND CALUMET COUNTIES THIS EVENING.
THE SNOW IS EXPECTED TO INCREASE IN INTENSITY THROUGH 9 PM...AS THE
FORCING ASSOCIATED WITH THE POWERFUL WINTER STORM ARRIVES. THE
MOST SIGNIFICANT SNOW IS EXPECTED TO OCCUR FROM KEWAUNEE TO
DENMARK...WAYSIDE...MARIBEL...BRILLION AND HILBERT. LOCAL SNOWFALL
RATES OF AN INCH AN HOUR ARE POSSIBLE IN THESE AREAS THROUGH 10
PM.

IN ADDITION TO THE SNOW...NORTHEAST WINDS GUSTING TO 35 TO 45 MPH WILL
CAUSE CONSIDERABLE BLOWING AND DRIFTING OF THE POWDERY SNOW...CAUSING
WHITEOUT CONDITIONS IN SOME AREAS. DRIFTS AS HIGH AS 3 TO 5 FEET
ARE POSSIBLE IN SOME AREAS. TRAVEL CONDITIONS WILL BE HAZARDOUS.

WIZ045-048-020330-
WAUSHARA-WINNEBAGO-
INCLUDING THE CITIES OF...WAUTOMA...OSHKOSH
728 PM CST TUE FEB 1 2011

...SNOW WILL INCREASE THIS EVENING...

SNOW ASSOCIATED WITH THE INCOMING WINTER STORM WILL SPREAD NORTH ACROSS
WAUSHARA AND WINNEBAGO COUNTIES THROUGH 9 PM. ALTHOUGH THE SNOW IS
NOT EXPECTED TO INITIALLY BE HEAVY...NORTHEAST WINDS GUSTING TO 30 TO
40 MPH WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING...SO NEAR WHITEOUT
CONDITIONS CAN BE EXPECTED AT TIMES.

TRAVEL CONDITIONS WILL QUICKLY BECOME DANGEROUS THIS EVENING...SO
MOTORISTS SHOULD USE EXTREME CAUTION.

WIZ038-020330-
OUTAGAMIE-
INCLUDING THE CITY OF...APPLETON
728 PM CST TUE FEB 1 2011

...AREAS OF BLOWING SNOW EXPECTED THIS EVENING...

NORTHEAST WINDS GUSTING TO 35 TO 45 MPH WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW...ESPECIALLY ON SECONDARY ROADS. LIGHT
SNOW IS EXPECTED TO ARRIVE LATE THIS EVENING...WHICH WILL MAKE
TRAVEL CONDITIONS EVEN WORSE.

MOTORISTS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS THIS EVENING...
AND SHOULD EXERCISE CAUTION.

KIECKBUSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Winnebago

When
February 1, 9:00 PM CST to February 2, 4:00 AM CST
Where
Winnebago forecast zone
Reported by
ASOS
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Blizzard, Calumet

When
February 1, 9:00 PM CST to February 2, 4:00 AM CST
Where
Calumet forecast zone
Reported by
Emergency Manager
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Blizzard, Manitowoc

When
February 1, 9:00 PM CST to February 2, 4:00 AM CST
Where
Manitowoc forecast zone
Reported by
AWOS
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283674, 283675, 283676.